Geometric and Functional Analysis

, Volume 20, Issue 5, pp 1201–1209 | Cite as

Strong Uniform Expansion in SL(2, p)



We show that there is an infinite set of primes \({\mathcal P}\) of density one, such that the family of all Cayley graphs of SL(2, p), \({p \in \mathcal P,}\) is a family of expanders.

Keywords and phrases

Expander graphs Tits alternative random walks finite groups 

2010 Mathematics Subject Classification

20G40 20N99 60B99 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. AB.
    Abert M., Babai L.: Finite groups of uniform logarithmic diameter. Israel J. Math. 158, 193–203 (2007)MATHCrossRefMathSciNetGoogle Scholar
  2. AlLW.
    N. Alon, A. Lubotzky, A. Wigderson, Semi-direct product in groups and zig-zag product in graphs: Connections and applications, Proc. of the 42nd FOCS (2001), 630–637.Google Scholar
  3. B1.
    E. Breuillard, A strong Tits alternative, preprint (2008); arXiv:0804.1395Google Scholar
  4. B2.
    E. Breuillard, Heights on SL(2) and free subgroups, Zimmer’s Festschrift, Chicago Univ. Press, to appear.Google Scholar
  5. BoG.
    Bourgain J., Gamburd A.: Uniform expansion bounds for Cayley graphs of \({{\rm SL}_2(\mathbb {F}_p)}\) . Annals of Mathematics 167, 625–642 (2008)MATHCrossRefMathSciNetGoogle Scholar
  6. C et al.
    Celler F., Leedham-Green C.R., Murray S., Niemeyer A., O’Brien E.A.: Generating random elements of a finite group. Comm. Algebra 23, 4931–4948 (1995)MATHCrossRefMathSciNetGoogle Scholar
  7. GP.
    Gamburd A., Pak I.: Expansion of product replacement graphs. Combinatorica 26, 411–429 (2006)MATHCrossRefMathSciNetGoogle Scholar
  8. Gi.
    Gilman R.: Finite quotients of the automorphism group of a free group. Canad. J. Math. 29, 541–551 (1977)MATHCrossRefMathSciNetGoogle Scholar
  9. H.
    G. Hoheisel, Primzahlprobleme in der analysis, S-B Preuss. Akad. Wiss. Phys.- Math. Kl (1930), 580–588.Google Scholar
  10. HoLW.
    Hoory S., Linial N., Wigderson A.: Expander graphs and their applications. Bull. Amer. Math Soc. 43, 439–561 (2006)MATHCrossRefMathSciNetGoogle Scholar
  11. Hu.
    Huxley M.N.: On the difference between consecutive primes. Invent. Math. 15, 164–170 (1972)MATHCrossRefMathSciNetGoogle Scholar
  12. K.
    Kassabov M.: Symmetric groups and expander graphs. Invent. Math. 170, 327–354 (2007)MATHCrossRefMathSciNetGoogle Scholar
  13. Ke.
    Kesten H.: Symmetric random walks on groups. Trans. AMS 92, 336–354 (1959)MATHMathSciNetGoogle Scholar
  14. KoI.
    E. Kowalski, H. Iwaniec, Analytic Number Theory, AMS Colloquium Publication 53 (YEAR).Google Scholar
  15. L1.
    A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, Progress in Mathematics 195, Birkhäuser (1994).Google Scholar
  16. L2.
    A. Lubotzky, Cayley graphs: eigenvalues, expanders and random walks, Surveys in Combinatorics (P. Rowbinson, ed.), London Math. Soc. Lecture Note Ser. 218, Cambridge Univ. Press (1995), 155–189.Google Scholar
  17. LP.
    Lubotzky A., Pak I.: The product replacement algorithm and Kazhdan’s property (T). Journal of AMS 52, 5525–5561 (2000)Google Scholar
  18. LPS.
    Lubotzky A., Phillips R., Sarnak P.: Ramanujan graphs. Combinatorica 8, 261–277 (1988)MATHCrossRefMathSciNetGoogle Scholar
  19. LW.
    A. Lubotzky, B. Weiss, Groups and Expanders, in “DIMACS Series in Disc. Math. and Theor. Comp. Sci. 10 (J. Friedman, ed.) (1993), 95–109.Google Scholar
  20. M1.
    Margulis G.A.: Explicit constructions of concentrators. Probl. of Inform. Transm. 10, 325–332 (1975)Google Scholar
  21. M2.
    Margulis G.A.: Explicit group-theoretic constructions of combinatorial schemes and their applications in the construction of expanders and concentrators. Probl. of Inform. Trans. 24, 39–46 (1988)MATHMathSciNetGoogle Scholar
  22. MW.
    D.W. Masser, G. Wustholz, Fields of large transcendence degree generated by values of elliptic functions, Invent. Math. (1983), 407–464.Google Scholar
  23. P.
    I. Pak, What do we know about the product replacement algorithm?, in “Groups and Computation III” (W. Kantor, A. Seress, eds.), Berlin (2000), 301–347.Google Scholar
  24. RVW.
    Reingold O., Vadhan S., Wigderson A.: Entropy waves, the zig-zag graph product, and new constant-degree expanders. Annals of Mathematics 155(1), 157–187 (2002)MATHCrossRefMathSciNetGoogle Scholar
  25. S.
    Sarnak P.: What is an expander?. Notices of the American Mathematical Society 51, 762–763 (2004)MATHMathSciNetGoogle Scholar
  26. Su.
    Suzuki M.: Group Theory I. Springer-Verlag, Berlin-Heidelberg-New York (1982)MATHGoogle Scholar

Copyright information

© Springer Basel AG 2010

Authors and Affiliations

  1. 1.Laboratoire de MathématiquesUniversité Paris-Sud 11Orsay cedexFrance
  2. 2.Department of MathematicsUniversity of California at Santa CruzSanta CruzUSA

Personalised recommendations